Naloxone, an Overdose Remediator, Encounters Opposition at UM

Drug Naxolone Receives Harsh Criticism

In the bustle of college life students have an unnerving penchant to get caught up with drugs, and are exposed to illicit, addictive substances that can cause a lifetime of upheaval and hardship. More than the mounting emotional derailment of drug addiction, there are serious health risks associated with illicit drug use. The starkly prominent danger of drug addiction, particularly with opiate addiction, is the likelihood of fatally overdosing.

According to the Daily UM, the University of Washington has been denied access to lifesaving naloxone (also know as Narcan); there are stringent laws regulating the dissemination of naloxone, which are prohibiting institutions, such as universities, from possessing valuable tools when responding to overdoses on campus.

This is a problem, and an unnecessary hazard for students who fall victim to overdose, and the community who is plagued by preventable deaths.

Knowing the signs of an overdose are critical to administering treatment to avoid the devastating long term effects from an overdose, which can include blindness, loss of motor function, severe brain damage (from lack oxygen), and stunted growth.

 

How Does Naloxone Work?

 

Naloxone is a jack of all trades in terms of the administration of the medicine. Naloxone can be injected and inhaled for fast acting relief; this is a critical boon of the medication, because during an overdose victims will not be able to breathe. Naloxone is saving lives.

An overdose is induced when the body’s opiate receptors are overwhelmed with an opiate based substance, like heroin or vicodin. This exaggerated presence causes the central nervous system to depress, and prevents victims from breathing.

Naloxone works like Drain-O, but for your opiate receptors (of which, we have many). Once naloxone is administered, the opiate receptors are cleared from the substances that were overwhelming the victim’s system, allowing them to breathe again.

Naloxone is an unscheduled drug by DEA standards, which means that it is not an addictive substance. After receiving naloxone victims do not go into withdrawal. Conversely, if naloxone is administered to a victim not suffering from an opiate overdose, there is no harm done to the victim’s body.

Some police officers and first responders around the country are allowed to arm themselves with naloxone, in order to save as many lives as possible when responding to drug related calls.

Naloxone will reverse the effects of any narcotics patients are taking

 

Know the Signs of an Opiate Overdose:

We’ve outlined some things that you can look for when assessing if someone is experiencing a life threatening overdose:

Keep in mind that the most imperative thing to do in the event of an overdose is to react. Call 911 right away and remain with the victim, it could save their life.

People who are experiencing an overdose will:

  • Be unable to speak, but will have their eyes open
  • Have no control over their bodies, they may go limp
  • Exhibit pale skin (or turn gray or ashen colored)
  • Have blue/purple fingernails
  • Vomit
  • Lose consciousness
  • Stop breathing, or slowly lose their ability to breathe
  • Exhibit a choking sound, which may be confused with a snore (try to wake the person, if you cannot, they are experiencing an overdose)
  • Have a deadened pulse, or an erratic pulse

 

What to Do in the Event of an Opiate Overdose:

 

  1. Remain calm! If you’re too worked up from the shock of witnessing an overdose, you won’t be able to render the necessary aid to save someone’s life.
  2. Turn the victim on their side. People experiencing opiate overdoses are likely to vomit, and they can choke to death if they’re on their back.
  3. Keep the victim breathing. If you must, breathe into their mouths every five seconds until first responders are on the scene. Use a disposable mouth guard to protect yourself.
    In a pinch (because really, who carries those around?) you can use a thin piece of cloth to cover your mouth- you may have to think fast and rip something of your own on the spot.
  4. Remember that compressions are necessary to get blood to the vital parts of the body that require stimulation for continued functionality after recovery.
    Some schools of thought (especially after the 2010 update to CPR guidelines) forgo breathing techniques and instruct students to simply apply chest compressions to save their victim’s brain cells.
    We recommend that you take an updated CPR course to familiarize yourself with the latest practices in resuscitation.
    In the event that you find yourself without adequate training, it would be ideal to do both chest compressions and breathing- shout for help, and assign two people roles for breathing and providing chest compressions.

 

In a Nutshell Naloxone:

 

  • Clears clogged opiate centers, allowing victims to breathe
  • Is non-addictive
  • Can be used by first responders and citizens in some states
  • Is limited by access laws
  • Saves lives from opiate overdoses
  • May be an ingredient for an antidote to treat cocaine addiction
  • Can be administered through the nose and may be injected
  • Is restricted in some universities that are subject to high rates of overdose deaths, let’s do something about that! To find out how you can help mobilize naloxone in your area contact your attorney general and governmental representatives.

Submit a Comment

Your email address will not be published.

1 × 2 =